Missouri, 2018

Damaging Winds in Missouri, June 2, 2018

June 2, 2018 · NWS LSX · 2 events in 2 counties and zones

An MCS moved through the region during the morning hours of June 2nd. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCS moved through the region during the morning hours of June 2nd. Some of the storms produced damaging winds. By the afternoon hours, a cold front began to move through region, triggering additional showers and thunderstorms with some areas of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 2, 5:38 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 2, 5:38 AM CST, 1 hour 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
638 AM CDT Sat Jun 2 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 317 AM CDT Sat Jun 2 2018

(Today - Tonight)

Ongoing MCS is just entering NW MO as of 0700 UTC. Expectation is
for complex to continue southeastward roughly following forward-
propagating Corfidi vectors. Complex should gradually weaken with
eastward extent however as it heads into a less unstable airmass.
Marginally severe winds may be possible for portions of central and
northeast Missouri early this morning as thunderstorms enter the
CWA. Combination of low-level moisture convergence weakening this
morning and MCS continuing to move into a less unstable environment
should lead to complete decay by late morning. Attention then will
turn to redevelopment of convection this afternoon. Based on the
expectation that activity from the decaying MCS makes as far
southeast as portions of east-central Missouri, thinking is that an
outflow boundary this afternoon will be located somewhere across
south-central into southeast Missouri as well as southwest Illinois.
Believe this is where highest threat for severe thunderstorms will
be late this afternoon into early this evening. Environment will
liklely be characterized by at least moderate instability and deep-
layer shear in the 25-30 knot range. Multicellular clusters of
storms will likely be the favored storm mode, with large hail and
damaging winds the primary hazards. Further to the north, convective
coverage and severity is more uncertain as this morning's MCS
probably will stabilize the atmosphere substantially. Isolated-
scattered storms still may try and fire along the trailing synoptic
boundary, but these storms may struggle to become strong to severe
given the modest expected instability.

Scattered thunderstorms are expected to continue into the evening
hours across mainly southeast Missouri and southwest Illinois.
Storms could be strong to severe through the evening hours before
they gradually weaken as they head southeast. Synoptic cold front
should exit the CWA by around midnight, with cooler and drier air
filtering into the bi-state region the rest of the night. Lows
tonight should dip into the upper 50s to low 60s behind the front
beneath a clearing sky from west to east.

Gosselin

.LONG TERM...  (Sunday through Friday)
Issued at 317 AM CDT Sat Jun 2 2018

Focus thru the forecast period will be temps.

The front and upper trof currently across ern NEB/KS shud be east of
the CWA by 12z Sun. Behind this front, a rather strong, cool and dry
sfc ridge will build into the region. While the ridge will be
building into the region, ample insolation shud help keep temps near
seasonal average. Temps Sun night are expected to drop into the
lower 50s, especially in low lying areas with light winds and a
clear sky. Going forecast may still be too warm. Otherwise, this
pattern remains in place thru Tues as the sfc ridge gradually builds
east thru the region.

Upper ridge builds into the area by Wed, bringing temps back above
seasonal average. This warm pattern is expected to continue thru the
end of the forecast period. However, mdls do agree on a weak cdfnt
pushing thru the region late Thurs that shud allow Fri to be
slightly cooler.

There are a number of questions regarding PoPs for Wed thru Fri. The
ECMWF keeps the region dry until Fri. This soln seems unlikely given
relatively cooler 700mb temps across the area. Believe the GEM/GFS
solns are on the right track with some form of a ridge runner or at
the very least convection associated with the sfc fnt. Given the
uncertainty in timing as well as differences among mdls, have kept
PoPs in the lower chance range for now.

Tilly

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 626 AM CDT Sat Jun 2 2018

Watching thunderstorm activity slowly move into portions of
northeast and central Missouri early this morning. Morning storms
have best chance of affecting KCOU and KUIN before storms weaken
and dissipate eventually by late this morning. Additional storms
may develop by mid afternoon and have VCTS mention for metro
terminals. Cold front will move through the region from west to
east late this afternoon through late evening, with winds veering
to the northwest behind the front.

SPECIFICS FOR KSTL:

Storms pushing east/southeast into portions of central and
northeast Missouri are expected to weaken and eventually dissipate
by late this morning. Cannot totally rule out a stray storm from
the remnants, but confidence too low to mention. Additional
scattered storms should develop this afternoon and have a VCTS
group into the early evening hours. Actual cold front moves
through terminal before midnight with winds veering to the
northwest. Northwest wind will likely become gusty by late Sunday
morning.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 2, 3:35 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
435 AM CDT Sat Jun 2 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
435 AM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Thunderstorms are likely this morning across portions of central
and northeast Missouri. A chance for thunderstorms continues this
afternoon and evening across southeast Missouri and southwest
Illinois. Some thunderstorms may be severe, mainly this afternoon
and evening, capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Special weather statement, Jun 2, 5:30 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service St Louis MO
630 AM CDT SAT JUN 2 2018

MOZ018-019-026-021215-
Knox MO-Lewis MO-Shelby MO-
630 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SHELBY AND WESTERN LEWIS
COUNTIES UNTIL 715 AM CDT...

At 629 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brashear to Clarence. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Shelbina, Edina, Clarence, La Belle, Shelbyville, Knox City,
Greensburg, Plevna, Maud, Steffenville, Colony, Emden, Hunnewell,
Hurdland, Novelty, Baring, Bethel, Newark and Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4030 9195 4026 9195 4026 9184 3966 9185
      3966 9218 3961 9219 3961 9228 3967 9230
      3995 9229 3996 9234 4030 9235
TIME...MOT...LOC 1129Z 223DEG 29KT 4016 9247 3975 9230

Tilly
Special weather statement, Jun 2, 7:06 AM CST, 6 minutes before
Special Weather Statement
National Weather Service St Louis MO
806 AM CDT SAT JUN 2 2018

MOZ034-035-042-050-051-021345-
Montgomery MO-Audrain MO-Monroe MO-Ralls MO-Callaway MO-
806 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR RALLS...AUDRAIN...NORTHWESTERN
MONTGOMERY...NORTHEASTERN CALLAWAY AND EASTERN MONROE COUNTIES UNTIL
845 AM CDT...

At 806 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Monroe City to near Auxvasse.
Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mexico, Vandalia, Montgomery City, Monroe City, Wellsville, Santa Fe,
Auxvasse, New London, Perry, Laddonia, Center, Farber, Martinsburg,
Rensselaer, Spaulding, Shamrock, Rush Hill, Benton City, Vandiver and
Stoutsville.

This also includes  Mark Twain Lake Recreational Area.

LAT...LON 3968 9131 3945 9146 3923 9142 3897 9149
      3898 9202 3964 9188
TIME...MOT...LOC 1306Z 270DEG 26KT 3955 9172 3905 9189

Tilly

The radar

The St Louis radar (KLSX), 125 km away, was scanning. The volume nearest the first event began at 13:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Callaway

When
June 2, 7:12 AM CST
Where
Callaway County, 0.73 mi SSW of Holts Summit to Holts Summit
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.640, -92.123

Thunderstorm winds blew down numerous tree limbs in Holts Summit.

Thunderstorm Wind, Ste. Genevieve

When
June 2, 7:30 PM CST
Where
Ste. Genevieve County, 0.7 mi SE of Thomure
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.994, -90.060

Thunderstorm winds blew down several large tree limbs. One of the limbs blocked a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767343, 767344.